MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA MECTA-C CERVICAL PLATE - SCREW; VARIABLE SELF-DRILLING SCREW DIAM. 4X16MM (2X)

MEDACTA INTERNATIONAL SA MECTA-C CERVICAL PLATE - SCREW; VARIABLE SELF-DRILLING SCREW DIAM. 4X16MM (2X)
Catalog Number 03.70.018
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
On 20 july 2017 the r&d project manager checked the retrieved images of the broken item with the following comment: based on the event description as well as on the received pictures it was observed that the locking screw was broken in the smallest cross section, between the collar and the end of the threading design.It was assumed that during the final locking a wrong manoeuvre was performed: most lilkely a lateral force were exerted along the screw axes arising potential stress in the minimal cross section.However, the safety and functionality of the locking screw was successfully verified and validated through mechanical tests.Results confirmed that the design was appropriate to assure optimal mechanical strength necessary to perform the final locking procedure.A rescue instrument is available in the instrument set to remove damaged screw properly.Batch review performed on 26 july 2017.Lot 141365: (b)(4) items manufactured and released on 22 october 2014.Expiration date: 2019-06-30.No anomalies found related to the issue.To date, (b)(4) items of this lot have been sold and this is the third similar event reported on this lot.On 27 july 2017 the medical affairs commented the received x-ray as following: the cause for this adverse event is not of clinical origin, as it happened during surgery and it is clearly connected with screw insertion, not with the performance of the screw or other devices in vivo.No clinical consequence should be expected either since the only adverse effect was the 5 minute delay.During the visual inspection it was observed and confirmed that the locking screw was broken off in the smallest cross section, just at the end of the threading geometry.However, the reason that generated such a fragile fracture is still unknown.As supposed during the visual inspection, a wrong manoeuvre that arose higher stress was performed during final fixation.Additionally, it was observed that the driving interface recess was partially damaged during the removal phase with the rescue instrument.This confirms that in case of unexpected failure it is possible to totally remove the device form the patient.Visual investigation was performed on 31st of july, 2017 by r&d project manager.
 
Event or Problem Description
A screw of the cervical plate system was broke off during surgery.It was removed and substitute with a new screw, completing the surgery.The delay was about 5 min.

Brand Name
MECTA-C CERVICAL PLATE - SCREW
Common Device Name
VARIABLE SELF-DRILLING SCREW DIAM. 4X16MM (2X)
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key6760044
Report Number3005180920-2017-00421
Device Sequence Number1771607
Product Code KWQ
UDI-Device Identifier07630030840029
UDI-Public07630030840029
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K140361
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 08/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/25/2021
Device Catalogue Number03.70.018
Device Lot Number141365
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/26/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/03/2017
Initial Report FDA Received Date08/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;